Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 76, NWS Gray, ME

August 31, 2012Cumberland County, Oxford County, Maine; Carroll County, Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 31, 2012, 5:18 PM EDT for Cumberland County, Oxford County, Maine; Carroll County, Coos County, New Hampshire. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2012, 5:18 PM EDT (21:18 UTC)
Expired
Aug 31, 2012, 5:45 PM EDT
In force
27 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Cumberland County, ME, Oxford County, ME, Carroll County, NH, Coos County, NH

The radar

The Portland,ME radar (KGYX), 61 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3118 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS51 KGYX 312118
SVRGYX
MEC005-017-NHC003-007-312145-
/O.NEW.KGYX.SV.W.0076.120831T2118Z-120831T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
518 PM EDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OXFORD COUNTY IN WESTERN MAINE...
  SOUTHEASTERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
  NORTHEASTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...
  NORTHWESTERN CUMBERLAND COUNTY IN MAINE...

* UNTIL 545 PM EDT...

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF BERLIN...AND MOVING EAST AT 65 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATERFORD AND SOUTH PARIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4432 7039 4407 7054 4429 7134 4449 7123
TIME...MOT...LOC 2119Z 287DEG 55KT 4434 7112

$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
250 PM EDT FRI AUG 31 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH OFFSHORE THIS EVENING. HIGH PRESSURE WILL
BUILD IN FROM THE NORTHWEST TONIGHT AND SATURDAY AND WILL SHIFT
OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF THE
COAST MONDAY. A COLD FRONT WILL APPROACH FROM THE WEST MONDAY
NIGHT AND WILL PUSH EAST THROUGH NEW ENGLAND WITH THE REMAINS OF
ISAAC ON TUESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN
FROM THE WEST ON WEDNESDAY AND WILL HOLD OVER THE AREA ON
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TONIGHT. POTENTIAL
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING REMAINS
SOMEWHAT AMBIGUOUS. THE PERSISTENT CLOUD COVER TODAY HAS CERTAINLY
HAMPERED INSTABILITY BUT WITH BETTER DYNAMICS MOVING INTO THE AREA
AHEAD OF THE COLD FRONT...POTENTIAL STILL EXISTS. WE ARE ALREADY
PAST THE TIME OF PEAK HEATING THOUGH...AND THAT WILL ALSO SERVE TO
DIMINISH THE POSSIBILITY OF THUNDERSTORM ACTIVITY. HOWEVER...IF
STORMS DO DEVELOP THERE IS A DECENT CHANCE THAT THEY COULD PRODUCE
DAMAGING WINDS.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...

ONCE THE FRONTAL BOUNDARY CLEARS THE COAST LATER TONIGHT...HIGH
PRESSURE WILL BUILD OVER THE REGION WITH COOLER AND DRIER
CONDITIONS FOR THE WEEKEND. THE HOLIDAY WEEKEND LOOKS GREAT FOR
OUTDOOR ACTIVITIES IN NORTHERN MAINE WITH HIGH TEMPERATURES
CLIMBING INTO THE 70S EACH DAY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL REMAIN OVER AND JUST EAST OF THE
FORECAST AREA ON SUNDAY. HOWEVER...MODELS BEGINNING TO PICK UP ON
DIGGING TROUGH IN A NW FLOW FROM CANADA. THE WRF IS PARTICULARLY
AGGRESSIVE WITH THIS SHORT WAVE...ALLOWING FOR CLOUDS TO DEVELOP
WITHIN A DEEP...BLUE SKY DURING THE DAY SUNDAY. BRIEF SHOWERS MAY
OCCUR...MAINLY OVER NORTHERN AND CENTRAL SECTIONS...BUT THE POPS
REMAIN RELATIVELY LOW FOR THIS EVENT.

HIGH CLOUDS WILL STREAK ACROSS THE FORECAST AREA ON MONDAY AS THE
SURFACE RIDGE SLIPS OFFSHORE AND STRONG WAA (ALOFT) BEGINS TO OUR
WEST. THIS MAY THEN LEAD TO THE PASSING OF THE REMAINS OF ISAAC
TUESDAY THROUGH WEDNESDAY MORNING. SHOWERS ARE LIKELY ACROSS THE REGION
WITH THE POSSIBILITY OF A TSTM.

A DIGGING UPPER LEVEL TROUGH OVER HUDSON'S BAY WILL CONTINUE TO
BRING THE THREAT OF A SHOWER TO MAINE/NEW HAMPSHIRE THURSDAY INTO
FRIDAY AS THE OVERALL PATTERN BECOMES MORE ACTIVE WITH TIME.

THE APPROACH OF LONG PERIOD SWELLS FROM AN ACTIVE TROPICAL
ATLANTIC MAY CAUSE SOME STRONG RIP CURRENTS BY THE MID TO LATE
WEEK PERIOD NEXT WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...VFR CONDITIONS WILL DOMINATE FOR THE SHORT TERM
PERIOD. PATCH VALLEY FOG MAY PRODUCE SOME IFR/LIFR CONDITIONS AT
FAVORED VALLEY LOCATIONS TONIGHT BUT SHOULD BURN OFF QUICKLY
TOMORROW MORNING.

LONG TERM...CONDITIONS MAINLY VFR THROUGH MONDAY...ALBEIT THERE
WILL BE BRIEF PERIODS OF MVFR IN ANY MIDDAY PASSING SHOWERS ON
SUNDAY. BY TUESDAY OF NEXT...CONDITIONS WILL DETERIORATE WITH A COLD
FRONT AND THE REMAINS OF ISAAC SWEEPING THROUGH THE REGION.

&&

.MARINE...
SHORT TERM...WINDS OVER THE WATERS JUST STRONG ENOUGH THIS
AFTERNOON TO WARRANT KEEPING THE SCA UP A LITTLE LONGER.
OTHERWISE...NO FLAGS EXPECTED OVER THE WEEKEND.

LONG TERM...CONDITIONS OVER THE COASTAL WATERS WILL REMAIN
RELATIVELY QUIET THROUGH TUESDAY. THEREAFTER...LONG PERIOD SWELLS
FROM TROPICAL SYSTEMS IN THE ATLANTIC WILL LIKELY BEGIN TO
INFLUENCE OUR COASTAL WATERS. SCAS WILL LIKELY BE REQUIRED DURING
THE MIDWEEK PERIOD FOR THESE SWELLS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ150-152-
     154.

&&
Hazardous weather outlook, Aug 31, 3:09 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT FRI AUG 31 2012

MEZ007>009-012>014-020>022-NHZ001>006-011915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
309 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS THE MOUNTAINS AND FOOTHILLS OF
WESTERN MAINE ALONG WITH PORTIONS OF CENTRAL MAINE...AND NORTHERN
AND CENTRAL NEW HAMPSHIRE IN A SLIGHT RISK FOR SEVERE WEATHER
TODAY. A FEW ISOLATED STRONG STORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018-019-023>028-NHZ007>010-013-014-011915-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
309 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-011915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
309 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 5:06 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT FRI AUG 31 2012

MEZ007-012-NHZ002-312130-
NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
506 PM EDT FRI AUG 31 2012

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 530 PM EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF JEFFERSON...OR ABOUT 9
MILES SOUTHEAST OF LANCASTER...MOVING EAST AT 65 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND YORK POND...JEFFERSON...
RANDOLPH...SHELBURNE...BERLIN...MOOSE BROOK STATE PARK...GORHAM...
GILEAD...STONEHAM AND BETHEL THROUGH 530 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4455 7145 4438 7065 4413 7080 4419 7101
      4429 7102 4428 7104 4424 7105 4423 7115
      4436 7155

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:55 AM EDTSmall Craft AdvisoryGYX18 hr
Aug 31, 5:06 PM EDTSpecial Weather StatementGYXOxford24 min
Aug 31, 5:38 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Kennebec, Oxford, Sagadahoc37 min
Aug 31, 6:12 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Lincoln, Sagadahoc33 min
Aug 31, 6:13 PM EDTSpecial Marine WarningGYX92 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Severe Thunderstorm Warnings in New Hampshire, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.